Nebraska, 2006

Lightning Strike in Nebraska, June 22, 2006

June 22, 2006 · NWS GID · 1 event in 1 county or zone

Lightning struck a nursing home in York during the early morning hours of June 22nd. The fire was mainly confined to the roof, however there was quite a bit of fire and smoke damage to the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Lightning struck a nursing home in York during the early morning hours of June 22nd. The fire was mainly confined to the roof, however there was quite a bit of fire and smoke damage to the building. No one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 9:49 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 21, 9:49 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT WED JUN 21 2006

.DISCUSSION...UPDATED FORECAST TO DROP SEVERE THUNDERSTORM WATCH
ACROSS THE SOUTH. ALSO DECREASED POPS FOR TONIGHT ACROSS THE
NORTHERN TWO THIRDS OF THE CWA. KEPT AT LEAST A SLIGHT CHANCE IN
EVERYWHERE AS STORMS CURRENTLY OVER THE HIGH PLAINS COULD STILL
MAKE IT INTO THE CWA...BUT WITH THE LLJ EXPECTED TO STAY SOUTH
ACROSS KANSAS...BELIEVE COVERAGE ACROSS MOST OF THE NEBRASKA
PORTION OF THE CWA WILL BE MUCH MORE LIMITED.

&&

.PREV DISCUSSION... (ISSUED 313 PM CDT WED JUN 21 2006)

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERN
WILL BE CHANCES OF PRECIPITATION TONIGHT THROUGH THURSDAY NIGHT.

A SURFACE BOUNDARY ALONG THE KANSAS NEBRASKA BORDER WILL CONTINUE
TO DRIFT SOUTH THIS EVENING. ALONG WITH THE BOUNDARY...THERE IS A
SHORT WAVE THAT WILL MOVE THROUGH THE FORECAST AREA DURING THE
NIGHT. EXPECT THAT THERE WILL BE CONVECTION ALONG THE BOUNDARY
THIS EVENING. AS THE UPPER LEVEL SHORT WAVE MOVES IN...CONVECTION
WILL PROBABLY DEVELOP IN THE HIGH PLAINS THIS EVENING AND MOVE
INTO THE FORECAST AREA LATER TONIGHT.

THE SURFACE BOUNDARY WILL LINGER IN CENTRAL KANSAS THURSDAY AND
THURSDAY NIGHT. ON THURSDAY AN UPPER TROUGH WILL MOVE OVER THE
AREA AND THERE IS A CHANCE OF THUNDERSTORMS.

LATE THURSDAY NIGHT AND FRIDAY A SURFACE HIGH PRESSURE AREA WILL
BUILD INTO THE CENTRAL PLAINS. THIS SHOULD BRING AN END TO THE
THUNDERSTORMS.

TEMPERATURES THROUGH THE PERIOD WILL BE RELATIVELY MILD.

LONG TERM...12Z SATURDAY THROUGH WEDNESDAY.  MAIN ISSUE IN THE
EXTENDED SURROUNDS RAIN CHANCES ON SATURDAY.  MUCH OF THE MEDIUM
RANGE GUIDANCE AND LATEST HPC PROGS CONTINUE TO ADVERTISE A COLD
FRONTAL PASSAGE ON SATURDAY.  THE LATEST TIMING WOULD SUGGEST THAT
THIS WILL OCCUR PRIMARILY IN THE LATE AFTERNOON/NIGHT SO HAVE MADE A
SMALL MODIFICATION TO TIMING IN THE GRIDS.  IT APPEARS THE BOUNDARY
WILL BE FAR ENOUGH SOUTH BY SUNDAY MORNING TO KEEP SUNDAY DRY.  WILL
KEEP IT DRY THROUGH MONDAY...BUT HAVE ADDED A SMALL CHANCE OF
THUNDERSTORMS TUESDAY NIGHT.  THE 00Z ECMWF SUGGESTS THERE COULD BE
A BOUNDARY NEARBY...AND THE 12Z GFS ALSO GIVES THIS TIME PERIOD THE
BEST CHANCE OF ANY HIGH PLAINS CONVECTION MAKING IT THIS FAR EAST AS
THE LOW LEVEL JET INCREASES AND H85 THETA/E ADVECTION PUSHES ACROSS
THE REGION.  WHEN IT COMES TO TEMPERATURES HAVE GENERALLY GONE WITH
HIGHS MAINLY IN THE 80S AND LOWS IN THE LOWER 60S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

KB
Hazardous weather outlook, Jun 21, 10:08 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1108 PM CDT WED JUN 21 2006

KSZ005>007-017>019-NEZ086-087-221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NUCKOLLS-THAYER-
1108 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS ALONG
WITH NUCKOLLS AND THAYER COUNTIES IN SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE NIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF
QUARTERS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. IN ADDITION...AREAS
OF HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE REST OF TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>077-082>085-221200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-
1108 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT
HOURS. AN ISOLATED STORM MAY BECOME SEVERE WITH LARGE HAIL UP TO
THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. IN
ADDITION...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 21, 7:10 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     5 ESE BRUNING           40.31N 97.48W
06/21/2006  E60 MPH          THAYER             NE   PUBLIC

&&
Local storm report, Jun 21, 7:22 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     4 S OHIOWA              40.36N 97.45W
06/21/2006  E60 MPH          FILLMORE           NE   PUBLIC

&&
Local storm report, Jun 21, 7:25 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
825 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 ESE OHIOWA            40.40N 97.40W
06/21/2006  E1.75 INCH       FILLMORE           NE   PUBLIC

&&
Local storm report, Jun 21, 7:38 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
838 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             3 E OHIOWA              40.41N 97.39W
06/21/2006  M1.00 INCH       FILLMORE           NE   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL NEAR COUNTY LINE 1 MILE WEST
            OF HIGHWAY 74.

&&

CARMEL
Local storm report, Jun 21, 8:00 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
900 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 SW GILEAD             40.12N 97.46W
06/21/2006  E1.00 INCH       THAYER             NE   PUBLIC

0710 PM     HAIL             6 SSE HEBRON            40.09N 97.54W
06/21/2006  E1.50 INCH       THAYER             NE   PUBLIC

0710 PM     FUNNEL CLOUD     HEBRON                  40.17N 97.59W
06/21/2006                   THAYER             NE   LAW ENFORCEMENT

0714 PM     HAIL             HEBRON                  40.17N 97.59W
06/21/2006  E1.25 INCH       THAYER             NE   LAW ENFORCEMENT

            QUARTER TO HALF DOLLAR SIZED HAIL REPORTED IN HEBRON BY
            LAW ENFORCEMENT.

0718 PM     HAIL             3 SSE HEBRON            40.13N 97.57W
06/21/2006  E3.00 INCH       THAYER             NE   PUBLIC

0724 PM     HAIL             HEBRON                  40.17N 97.59W
06/21/2006  E1.00 INCH       THAYER             NE   FIRE DEPT/RESCUE

0725 PM     HAIL             2 E HEBRON              40.17N 97.55W
06/21/2006  E1.50 INCH       THAYER             NE   PUBLIC

0729 PM     HAIL             HEBRON                  40.17N 97.59W
06/21/2006  M1.75 INCH       THAYER             NE   EMERGENCY MNGR

0733 PM     HAIL             4 ENE HEBRON            40.19N 97.52W
06/21/2006  E0.75 INCH       THAYER             NE   PUBLIC

0733 PM     HAIL             3 E OHIOWA              40.41N 97.39W
06/21/2006  M1.00 INCH       FILLMORE           NE   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL NEAR COUNTY LINE 1 MILE WEST
            OF HIGHWAY 74.

0734 PM     HAIL             N HEBRON                40.17N 97.59W
06/21/2006  M2.75 INCH       THAYER             NE   EMERGENCY MNGR

            GOLFBALL TO BASEBALL SIZED HAIL REPORTED 1 MILE NORTH AND
            1 MILE EAST OF HEBRON BY LAW ENFORCEMENT.

0745 PM     HAIL             3 E BELVIDERE           40.25N 97.50W
06/21/2006  E2.00 INCH       THAYER             NE   PUBLIC

0803 PM     HAIL             4 ESE BRUNING           40.31N 97.49W
06/21/2006  E1.50 INCH       THAYER             NE   PUBLIC

0809 PM     TSTM WND GST     5 ESE BRUNING           40.31N 97.48W
06/21/2006  E60.00 MPH       THAYER             NE   PUBLIC

0820 PM     TSTM WND GST     4 S OHIOWA              40.36N 97.45W
06/21/2006  E60.00 MPH       FILLMORE           NE   PUBLIC

0825 PM     HAIL             3 ESE OHIOWA            40.40N 97.40W
06/21/2006  E1.75 INCH       FILLMORE           NE   PUBLIC

&&

CARMEL
Special weather statement, Jun 21, 9:20 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1020 PM CDT WED JUN 21 2006

KSZ017-018-220345-
OSBORNE-ROOKS-
1020 PM CDT WED JUN 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE AND ROOKS COUNTIES...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY PRODUCED BY STRONG THUNDERSTORMS LOCATED OVER
TREGO...ELLIS AND RUSSELL COUNTIES IN NORTHERN KANSAS.  BY 1045 PM
THE LEADING EDGE OF THESE OUTFLOW WINDS...WILL BE LOCATED FROM PALCO
AND PLAINVILLE...THROUGH NATOMA AND COVERT.

WIND GUSTS UP TO 50 MPH ARE EXPECTED TO BE ASSOCIATED WITH THIS
OUTFLOW BOUNDARY AS IT MOVES THROUGH PARTS OF NORTH CENTRAL KANSAS
THROUGH 1045 PM.

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
June 22, 12:40 AM CST
Where
York County, York
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521061.